Oregon, 2019

Tornado in Oregon, July 1, 2019

July 1, 2019 · NWS PQR · 1 event in 1 county or zone

A broad upper level low over the Pacific brought a chance of afternoon showers and thunderstorms to the area. One of these storms produced an EF-0 tornado in northeast Portland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A broad upper level low over the Pacific brought a chance of afternoon showers and thunderstorms to the area. One of these storms produced an EF-0 tornado in northeast Portland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 1, 2:02 PM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 1, 2:02 PM PST, 2 hours 22 minutes before
Area Forecast Discussion
National Service Portland OR
302 PM PDT Mon Jul 1 2019

.SYNOPSIS...Isolated thunderstorms are possible this afternoon and
evening as a low moves across NW Oregon. THe low will slowly move
near the Washington border tonight and Tuesday for cooler and showery
weather. Onshore flow will result in morning clouds and afternoon
clearing Wednesday through next week with upper lows preventing
temperatures from warming too much.

&&

.SHORT TERM...Tonight through Thursday...Isolated thunderstorms
started  developing near the Oregon Cascades in Lane County just
before noon today as a low nears the Oregon coast. They have been
moving south to north mostly east of the Cascades so far, but have a
chance to develop further west later this afternoon. HREF and SREF
thunderstorm guidance show 30-50% probability for thunderstorms
across the north Willamette Valley late this afternoon and early
this evening. The NWS Severe Prediction Center is forecasting a
marginal risk for severe thunderstorms over the north Oregon Cascade
and Cascade foothills this afternoon highlighting the potential for
strong wind gusts with any thunderstorms that may form.

The steering flow is south this afternoon and becomes southwest
early this evening. This will result in the chance for thunderstorms
decreasing for the Willamette Valley and coast range in the evening,
but increasing for the south Washington Cascades. The thunderstorms
should either weaken or be east of the Cascades by 10pm tonight.

The low remains near the Oregon/Washington State border tonight and
Tuesday, then moves east of the Cascades Tuesday evening. Most areas
will be dry on Tuesday, but SW Washington  and extreme NW Oregon
could have occasional light rain. The slow moving low will keep
temperatures on the cool side Tuesday when high temperatures will
likely be in the low 70s.

An upper trough will persist Wednesday and Thursday. Cooler air
aloft plus low-level onshore flow will result in cloudy mornings,
with partial clearing in the afternoons. Temperatures are expected
to peak in the mid 70s on Wednesday and around 80 on Thursday. THe
best chance for showers will be east of the Cascades mid next week.
~TJ

.LONG TERM...Thursday Night through Monday...For later this
week, models are trending the upper-level trough farther south
clipping the northern half of our area, and sticking around through
the weekend into early next week. This will lead to a pattern of
morning clouds, afternoon sun, and milder temperatures. Highs inland
will be topping out around 80 degrees and along the coast in the mid
60s. No chances for precipitation through this weekend into early
next week. -McCoy

&&

.AVIATION...An upper low will move into the region through Tuesday,
with southwest flow aloft. Increasing mid clouds and scattered
showers will develop across the area as the day goes on. A few
thunderstorms may develop along the Cascades and possibly
extending west over the valley early this evening. However,
confidence is a bit lower given the radar trends so far today.
Meanwhile, persistent MVFR to IFR stratus will remain along the
coast with light drizzle or fog at times. The marine layer will
deepen overnight, allowing a return of marine stratus into the
interior late tonight through early Tuesday.

KPDX AND APPROACHES...Increasing mid level clouds today with some
showers developing after 19z. A few isolated thunderstorms may
develop around the region, but the best chance will remain
east of the terminal area so will continue to hold off on
inclusion in the TAF for now. MVFR marine stratus should begin to
reach the terminal area late tonight (after 11z Tuesday). Cullen

&&

.MARINE...Upper low pressure will shift over the region through
Tuesday, with weak high pressure remaining well north over the
offshore waters. This will maintain lighter northwesterly winds
to 15 kt for the next day or two. Later in the week, the surface
pressure gradient will increase in responses to strengthening
high pressure offshore and the thermal low over northern
California building into southern Oregon. This will bring gusts
to around 20 to 25 each afternoon and evening late in the week to
the waters south of around Newport. Cullen

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...None.

&&

Interact with us via social media: www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.

In the hours before

Special weather statement, Jul 1, 3:31 PM PST, 53 minutes before
Special Weather Statement
National Weather Service Portland OR
431 PM PDT Mon Jul 1 2019

ORZ006-020015-
Greater Portland Metro Area OR-
431 PM PDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON COUNTY
UNTIL 515 PM PDT...

At 429 PM PDT, the public reported a strong thunderstorm producing
dime size hail near Cornelius. This storm was nearly stationary.

Locations impacted include...
Hillsboro, Cornelius and North Plains.

In Oregon this includes U.S. Highway 26 west of Portland between mile
markers 55 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 4546 12307 4558 12311 4565 12294 4546 12289
TIME...MOT...LOC 2329Z 262DEG 4KT 4553 12302

McCoy
Special weather statement, Jul 1, 4:00 PM PST, 24 minutes before
Special Weather Statement
National Weather Service Portland OR
500 PM PDT Mon Jul 1 2019

ORZ006-WAZ039-020030-
Greater Portland Metro Area OR-Greater Vancouver Area WA-
500 PM PDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MULTNOMAH...EAST
CENTRAL WASHINGTON AND WESTERN CLARK COUNTIES UNTIL 530 PM PDT...

At 458 PM PDT, Doppler radar was tracking a strong thunderstorm near
Oak Hills, or 7 miles northeast of Hillsboro, moving north at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Hillsboro, Portland, Beaverton, Oak Hills, St. Johns, West
Haven-Sylvan, Cedar Mill, West Slope, Rockcreek, Cedar Hills, Sauvie
Island and Aloha.

This includes the following highways in Oregon...
 U.S. Highway 26 west of Portland between mile markers 60 and 69.
 U.S. Highway 30 west of Portland between mile markers 6 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 4545 12280 4551 12298 4569 12291 4567 12269
TIME...MOT...LOC 2358Z 195DEG 20KT 4562 12285

McCoy

The radar

The Portland,OR radar (KRTX), 30 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Multnomah

When
July 1, 4:24 PM PST to 4:32 PM PST
Where
Multnomah County, 1.19 mi NE of St Johns Jct to 1.92 mi NE of Portland
Rating
EF0
Path length
1.6 mi
Path width
40 yd
Property damage
$21,000
Reported by
NWS Storm Survey
Coordinates
45.560, -122.650

Tree damage observed, with several large branches|down. A few large trees with shallow roots were uprooted along |Going St. between 16th Ave. and 21st Ave. Power pole was leaning |over on Going St. and 21st Ave. Some shingles torn off roofs at |13th Ave. and Wygant St. as well as 18th Ave. and Going St. Gutter|was also torn off house at 18th Ave. and Going St. A few bricks |came off of a chimney at 25th between Prescott St. and Skidmore |St.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyThe tornado archive for Oregon, 2019Warnings in Oregon, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835887.